Thunderstorm Wind, Sumner
- When
- June 7, 6:00 PM CST
- Where
- Sumner County, 2.14 mi NNE of Milton
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 37.460, -97.770
A trained spotter estimated wind gusts along Highway 42.
Thunderstorms first developed during the late afternoon hours on Sunday, June 7th over Northern Oklahoma where a dryline and cold front intersected. As the storms tracked northeast, they encountered richer moisture and higher instability which allowed them to increase in intensity.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ICT wrote it up.
Thunderstorms first developed during the late afternoon hours on Sunday, June 7th over Northern Oklahoma where a dryline and cold front intersected. As the storms tracked northeast, they encountered richer moisture and higher instability which allowed them to increase in intensity. The first round of storms Sunday evening June 7th, produced a swatch of severe winds. Around midnight, June 8th, a large storm developed over Reno County that produced significant wind damage in South Hutchinson along with golf ball size hail. Damage surveys concluded the damage was a miroburst with winds between 100-120 mph.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before the first event at Jun 7, 4:29 PM CST, 1 hour 31 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WICHITA KS 529 PM CDT SUN JUN 7 2009 .UPDATE... MESOSCALE UPDATE FOR LATEST THOUGHTS AND FEATURES WE ARE WATCHING: 21 UTC SURFACE ANALYSIS AND RADAR SHOWED A COUPLE OF POTENTIALLY SIGNIFICANT BOUNDARIES. RADAR SHOWED A FINE LINE ALONG DEEPEST MOISTURE GRADIENT FROM NEAR EUREKA TO KWLD. IT IS MOVING NORTHWEST AND COULD BE THE FOCUS FOR THE MORE SIGNIFICANT SURFACE BASED CONVECTION LATER THIS EVENING. CURRENT THUNDERSTORMS FROM KGBD TO NEAR P28 ARE ELEVATED AND LIKELY DUE TO A COMBO OF CONVERGENCE ON DRYLINE AND AIR REACHING CONVECTIVE TEMPERATURES IN WAKE OF DRYLINE. SEVERE/NEAR SEVERE MICROBURST WINDS ARE POSSIBLE IN THE DRY AIR FROM THE ELEVATED STORMS...BUT ANTICIPATE A TRANSITION TO A NEAR-SURFACE BASED STORMS IN THE NEXT COUPLE OF HOURS WITH INCREASING THREAT FOR HAIL. STORMS SHOULD CONTINUE TO INCREASE EARLY THIS EVENING AS LOW LEVEL JET INCREASES AND SHORTWAVE OVER COLORADO APPROACHES. MAIN THREAT AREA THROUGH 9 PM APPEARS TO BE ALONG/WEST OF I-35...WITH THREAT INCREASING EAST OF I-35 AFTER 9 PM. TORNADO THREAT IS THERE BUT SMALL. RELATIVELY HIGH LCL AND RESULTANT LACK OF LOW LEVEL CONVECTIVE AVAILABLE POTENTIAL ENERGY SUGGEST AUGMENTATION OF LOW LEVEL MOISTURE WILL BE REQUIRED. THAT WILL BE DEPENDENT ON FAVORABLE STORM MOTION RELATIVE TO FORWARD FLANK DOWNDRAFT AND/OR BOUNDARY TO MAKE THAT HAPPEN. -HOWERTON && .PREV DISCUSSION... /ISSUED 342 PM CDT SUN JUN 7 2009/ DISCUSSION... TONIGHT: RATHER COMPLEX SCENERIO UNFOLDING. WEAK SHORTWAVE MOVING THROUGH THE AREA AT THIS TIME. SUSPECT CONVECTION WILL BE SUPPRESSED IN ITS WAKE...AND NOT SURE THAT IT WILL CONTAIN SUFFICIENT LIFT TO BREAK THE STOUT CAP EVIDENT ON 1900 UTC TOP SOUNDING. BUT WILL MAINTAIN MINIMAL CHANCES IN SOUTHEAST KS LATE THIS AFTERNOON GIVEN THE LOOK OF THE CUMULUS FIELD. SUSPECT MAIN SHOW WILL DEVELOP MID EVENING AS LIFT WITH MUCH MORE POTENT SHORTWAVE/SPEED MAXIMUM MOVES INTO THE AREA. SUFFICIENT INSTABILITY/DYNAMICS TO SUPPORT SEVERE THUNDERSTORMS. ANTICIPATING IN DECREASING ORDER OF THREATS...GOLFBALL OR LARGER HAIL...DAMAGING WINDS AND AN ISOLATED TORNADO. TORNADO THREAT WILL BE CONDITIONAL ON STORM MOVMENT RELATIVE TO FORWARD FLANK DOWNDRAFT OR OTHER BOUNDARY TO LOWER LCL. THIS APPEARS LESS LIKELY AND WILL NOT PLAY UP TORNADO THREAT. HOWEVER THIS COULD EASILY CHANGE ON THE MESOSCALE SO THREAT BEARS CLOSE WATCHING. MON-TUE: OUTSIDE CHANCE THAT PROBABILITY OF PRECIPITATION COULD LINGER OVER EXTREME SOUTHEAST KS IN THE MORNING...OTHERWISE THINGS SHOULD BE RELATIVELY QUIET DURING THE DAY. HOWEVER BY MON NIGHT MOISTURE MAY START TO SURGE BACK NORTH...SETTING STAGE FOR ANOTHER ROUND OF STORMS. WHILE THERE IS CONSIDERABLE UNCERTAINTY...SHORT TERM MODELS ARE SUGGEST 2000+ CAPES WITH GOOD MIDDLE LEVEL SHEAR WHICH SUGGEST LARGE HAIL POTENTIAL. LONGER TERM MODELS ARE LESS AGRESSIVE WITH MOISTURE RETURN...BUT DO SPORT A WARM FRONT MOVING ACROSS THE FORECAST AREA DURING THE DAY. EITHER WAY...PROBABILITY OF PRECIPITATION WARRANTED FOR TUE ACROSS THE ENTIRE AREA. WED: LESS CLEAR HOW THINGS WILL EVOLVE THIS PERIOD WITH A LOT DEPENDING ON HOW FAR NORTH WARM FRONT GOES ON TUE. EUROPEAN CENTRE FOR MEDIUM RANGE WEATHER FORECASTS MODEL/GLOBAL FORECAST SYSTEM MODEL SUGGEST FRONT WILL PUSH BACK SOUTH ACROSS THE AREA ALTHOUGH DETAILS ARE DIFFERENT. EITHER WAY...PROBABILITY OF PRECIPITATION WILL BE REQUIRED AND BETTER CHANCES IN THE NE PART OF THE FORECAST AREA. THU-SUN: FORECAST RATHER PROBLEMATIC THROUGHOUT MOST OF THIS PERIOD...AS A COUPLE OF WEAK WAVES IN MAINLY ZONAL FLOW WILL INTERACT WITH RESIDUAL MOISTURE/LINGERING BOUNDARY SOMEWHERE ACROSS THE PLAINS. THE MOST LIKELY ONE APPEARS TO TRAVERSE THE FORECAST AREA THU DURING THE DAY...FOLLOWED BY BUILDING UPPER RIDGE ACROSS THE PLAINS. UNFORTUNATELY CONSENSUS HAS RESULTED IN SMALL PROBABILITY OF PRECIPITATION VIRTUALLY EVERY PERIOD...SO NOT MUCH WAY TO SHADE FORECAST BASED ON CURRENT THINKING. WOULD HAVE PREFERRED TO NIX PRECIPITATION ACROSS ALL BUT EXTREME SOUTHEAST KS ON THU NIGHT AS EUROPEAN CENTRE FOR MEDIUM RANGE WEATHER FORECASTS MODEL SUGGEST FRONT WILL EITHER BE NEAR OR SOUTH OF OK BORDER BY 0000 UTC FRI. DRY ON FRI STILL LOOKS TO BE ON TRACK. GIVEN BIAS OF EUROPEAN CENTRE FOR MEDIUM RANGE WEATHER FORECASTS MODEL TO DEEPEN LEE TROUGHING IN ZONAL FLOW...RETURN OF MOISTURE MAY BE A BIT QUICK FOR SAT AND PROBABLY WOULD BE DRY SAT AS WELL WITH A BETTER CHANCE SAT NIGHT ANTICIPATING SLOWER MOISTURE RETURN OVER THE WESTERN SECTIONS. ALSO CANNOT RULE OUT HIGH PLAINS CONVECTION LIMPING INTO WESTERN SECTIONS OVERNIGHT...BUT HARD PRESSED TO NAIL DOWN TIMING/EXTENT OF THIS. -HOWERTON AVIATION...18Z TAFS KRSL/KSLN/KHUT/KICT/KCNU LINGERING POST-FRONTAL STRATUS SHOWING SOME SIGNS OF BURNING OFF ON SRN EDGE IN CNTRL KS. WILL CONTINUE TO SHOW A TEMPORARY BREAK IN LOW CLOUDS AT RSL THIS PM. FRONTAL BOUNDARY EXPECTED TO REMAIN STALLED FROM SW THRU N-CNTRL KS THIS PM UNTIL MAIN WAVE COMES OUT OF CO/NM TONIGHT. WIDELY SCATTERED TS EXPECTED TO DEVELOP NEAR TRIPLE POINT AND STRONGEST CONVERGENCE IN CNTRL KS TOWARD 00Z-06Z TIME FRAME. WILL INCLUDE VCTS AT RSL AND SLN SITES. BRUNT OF INCREASING CONVECTIVE COVERAGE OVERNIGHT EXPECTED TO SHIFT INTO NERN KS AHEAD OF SHORTWAVE TROF MOVING THRU. FURTHER SOUTH...CAP WILL EITHER KEEP TS FROM FORMING OR MUCH MORE ISOLD IN COVERAGE. FRONT WILL THEN SURGE SEWD ACROSS S-CNTRL/SERN KS LATE TONIGHT INTO MON AM...WITH POST-FRONTAL STRATUS (MVFR/IFR) COMING IN BEHIND FRONT FOR MUCH OF AREA. JMC && .PRELIMINARY POINT TEMPS/POPS... WICHITA-KICT 66 83 65 83 / 20 10 30 30 HUTCHINSON 62 79 62 78 / 30 10 20 30 NEWTON 64 80 62 78 / 30 10 20 30 ELDORADO 67 82 62 81 / 30 10 20 30 WINFIELD-KWLD 70 86 67 87 / 20 10 30 20 RUSSELL 55 76 58 80 / 30 10 20 20 GREAT BEND 57 78 60 82 / 30 10 20 30 SALINA 62 78 61 79 / 40 10 10 30 MCPHERSON 62 79 62 78 / 30 10 20 30 COFFEYVILLE 69 90 67 87 / 20 20 30 20 CHANUTE 68 85 66 83 / 30 10 20 30 IOLA 67 83 63 81 / 30 10 20 30 PARSONS-KPPF 69 88 67 85 / 20 20 30 20 && .ICT WATCHES/WARNINGS/ADVISORIES... NONE. &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE WICHITA KS 426 PM CDT SUN JUN 7 2009 KSZ032-033-047>053-067>072-082-083-091>096-098>100-082130- RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE- RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER- SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE- 426 PM CDT SUN JUN 7 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KANSAS... SOUTH CENTRAL KANSAS AND SOUTHEAST KANSAS. .DAY ONE...TONIGHT SEVERE THUNDERSTORMS ARE POSSIBLE THIS EVENING AND INTO THE OVERNIGHT HOURS. THE GREATEST THREAT AREA WILL BE ACROSS CENTRAL KANSAS BETWEEN 6 PM AND MIDNIGHT...WHERE SUPERCELL TYPE STORMS COULD PRODUCE UP TO BASEBALL SIZED HAIL AND WIND GUSTS TO 80 MPH. AN ISOLATED TORNADO CANNOT BE RULED OUT. THE CHANCE FOR SEVERE WEATHER WILL PUSH INTO THE FLINT HILLS AND SOUTHEAST KANSAS LATE TONIGHT...WITH A CONTINUED THREAT FOR LARGE HAIL AND DAMAGING WINDS. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY LOW LEVEL MOISTURE WILL RAPIDLY RETURN TO THE AREA LATE MONDAY NIGHT. STRONG OR SEVERE STORMS ARE EXPECTED TO DEVELOP AFTER MIDNIGHT...WITH THE GREATEST THREAT CLOSER TO THE OKLAHOMA BORDER IN SOUTHEAST KANSAS. THE FRONT IS EXPECTED TO LINGER IN THE AREA THROUGH SATURDAY. WITH PLENTY OF MOISTURE IN PLACE...THERE WILL BE MULTIPLE CHANCES FOR STRONG STORMS THROUGH THIS ENTIRE PERIOD. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION IS POSSIBLE ACROSS CENTRAL KANSAS BETWEEN 6 PM AND MIDNIGHT. && FOR A GRAPHICAL VERSION OF THIS INFORMATION...SEE OUR WEBPAGE AT (LOWERCASE) HTTP://WEATHER.GOV/WICHITA/HWO/HWO.PHP JMC/HOWERTON
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WICHITA KS 523 PM CDT SUN JUN 7 2009 KSZ091-072315- HARPER- 523 PM CDT SUN JUN 7 2009 ...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT WEATHER ALERT FOR HARPER COUNTY... AT 523 PM CDT...SATELLITE IMAGERY AND NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THAT THUNDERSTORMS WERE RAPIDLY DEVELOPING NEAR HARDTNER...OR 23 MILES SOUTH OF MEDICINE LODGE...AND MOVING NORTHEAST AT 35 MPH. PEOPLE IN HARPER COUNTY...SHOULD MONITOR THE WEATHER SITUATION CLOSELY. A WARNING MAY BE NEEDED IF THE STORMS MOVE INTO THE AREA. BE READY TO SEEK SHELTER IF SEVERE WEATHER THREATENS. JAKUB
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
619 PM CDT SUN JUN 07 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0613 PM HAIL 2 WSW ATTICA 37.24N 98.26W
06/07/2009 E0.50 INCH HARPER KS TRAINED SPOTTER
&&
DUNTENSPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WICHITA KS 622 PM CDT SUN JUN 7 2009 KSZ083-092-080000- SEDGWICK-SUMNER- 622 PM CDT SUN JUN 7 2009 ...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT WEATHER ALERT FOR SEDGWICK AND SUMNER COUNTIES... AT 621 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING SEVERE THUNDERSTORMS ALONG A LINE EXTENDING FROM 7 MILES NORTHWEST OF NORWICH TO ANTHONY...AND MOVING NORTHEAST AT 35 MPH. QUARTER SIZE HAIL...AND DAMAGING WINDS OF 60 TO 75 MPH ARE POSSIBLE WITH THESE STORMS IF THEY CONTINUE TO INTENSIFY. PEOPLE IN NORTHERN SUMNER AND WESTERN SEDGWICK COUNTIES...SHOULD MONITOR THE WEATHER SITUATION CLOSELY. A WARNING MAY BE NEEDED IF THE STORMS MOVE INTO THE AREA. BE READY TO SEEK SHELTER IF SEVERE WEATHER THREATENS. JAKUB
The Wichita radar (KICT), 36 km away, was scanning. The volume nearest the first event began at 00:00 UTC.
19 thunderstorm wind, 13 hail, 2 flash flood. Local standard time, as filed.
A trained spotter estimated wind gusts along Highway 42.
Thunderstorm wind gusts were estimated at the Elementary School.
Up to 4 inch diameter tree limbs were downed in the vicinity of Pawnee and Seneca Streets.
Two maple trees were knocked down. One tree was five inches in diameter and the other was four inches in diameter, near the Riverside subdivision.
Winds were estimated at the Kake TV studios.
The winds were estimated by the public in downtown.
Power lines and small tree limbs were knocked down.
Small limbs were knocked down.
Small tree limbs were knocked down.
Winds were estimated by the Emergency Manager.
Several lawn chairs were blown over.
Wind estimated by a trained spotter.
A microburst with winds estimated to 100 mph damaged 5 buildings in a one mile radius in South Hutchinson along a northwest to southeast path. Buildings damaged included the southern wing of a bus manufacturing plant, an apartment complex, a food processing plant and a motel. Six apartments were condemned and two of the three motel buildings were a total loss. 16 people had to be evacuated from the apartments, with one person transported to the hospital with a head and neck injury.
Wind estimated by a trained spotter.
A three inch tree limb was broken off.
Winds estimated by a trained spotter.
Rainfall amounts around 2.50 inches caused county roads to be barricaded to the north of Independence.
Heavy rainfall up to 2.5 inches caused some county roads to be barricaded.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2009Every state in 2009This day in weather historyWarnings in Kansas, June 2009
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 178966, 178967, 178969, 178970, 178971, 178974, 178979, 178980, 178983, 178985, 178986, 178987, 178988, 178989, 178990, 178991, 178992, 178993, 178994, 178995, 178997, 179455, 179456, 178998, 179450, 178999, 179000, 179451, 179452, 179001, 179453, 179454, 179898, 179902.